I am starting to recognize a pattern that I hope is short lived. For the first few days after I receive my methotrexate injection (and I would just like to say on the side that it has been really hard for me to refrain from saying "getting my meth injection." I don't think that sort of thing flies around these here parts of Butte County), I am incredibly nauseous , fatigued, headachy and have a total lack of appetite that is outdone only by my lack of interest in just about everything. I am sure that this is something that I should probably share with my doctor, but I figure until my eyes turn yellow or I start pissing blood, I am just going to keep my mouth shut. HOWEVER, even though I am experiencing all of these "mild" side effects, it seems (and it might be psychosomatic) that the pain in my back and legs goes away. I am not nearly as stiff in the morning, and my legs don't feel like they are being crushed in a pneumatic press. I just wish I had the energy during that time to give a shit.
Interestingly enough- and it might seem totally obvious to some of you out there- that when the methotrexate starts to wear off, so do the side effects; but the pain comes back. So I am not incredibly nauseous, headachy with a lack of appetite or complete apathy toward most everything- I just can't really stand or hold a pencil for more than about five minutes without wanting to scream. This sort of puts me in a rock and a hard spot (there's your cliche for the blog, Heather).
I know I need to be patient. The side effects are supposed to subside when I get used to the drugs, but the problem is which is worse: the pain or the side effects? The obvious answer is the pain, because that is inevitably going to get worse unless I have it treated. I am just getting frustrated with the whole thing. I spend half the week sick from the meds and the other half of the week in pain. Pick one?
For some reason, I hear Yoda in the back of my head: "Patience, you need."
Yes, thank you, Yoda, for your amazing amount of wisdom during this difficult time. I understand that I have to be patient. I also understand that this isn't your run of the mill antibiotic that might cause a yeast infection if you aren't careful. I am playing with some serious drugs right now, so I should be lucky that the only side effects I have experienced so far are mild to say the least.
There is a underlying hesitation with all of this also, though. Last week when I saw Afrasiabi, he mentioned that after I get used to the methotrexate, he is going to start me on sulfasalazine. Lord, have mercy, not another one. This one should be fine, except for that part where it says it might turn your urine and skin orange... great, I can be a fucking Oompa Loompa for Halloween next year.
The hesitation is, if I was a little to vague with the Oompa Loompa reference, is that I am getting a little fatigued with the side effects. I just feel like I go from drug to drug, getting used to a side effect, and then I am passed on to a new one- and this didn't just start with Afrasiabi, either. This started back with my general practitioner, Dr. Ricci, who will throw a pill at anything.
"I think I am having an alien baby."
"Here, try this pill."
"I just threw up my spleen."
"Here- here's a free sample, tell me how it works!"
So after years of this pill and that, I am relieved to finally have an answer to what in the hell is wrong with me, but it is still more of the same with this drug and that. The positive thing about all this is I get the feeling that Afrasiabi has this master plan in place when it comes to my treatment, whereas Ricci just tried whatever drug was on his mind at the time.
"Here, codeine will do the trick!"
"Dr. Ricci, I'm allergic to codeine."
"Oh, that's right! Take a Valium!"
Yoda is correct. I just need to have patience, and for a while, I am going to have to concede to some compromises.
Just keep your mouths shut if the next time you see me, I look like I am the love child of a carrot.